On the continuity of factorizations

W. W. Comfort, Ivan S. Gotchev, Luis Recoder-Nuñez


Let {Xi : i ∈ I} be a set of sets, XJ :=ПiJ Xi when Ø ≠ J ⊆ I; Y be a subset of XI , Z be a set, and f : Y → Z. Then f is said to depend on J if p, q ∈ Y , pJ = qJ ⇒ f(p) = f(q); in this case, fJ : πJ [Y ] → Z is well-defined by the rule f = fJ ◦ πJ|Y

When the Xi and Z are spaces and f : Y → Z is continuous with Y dense in XI , several natural questions arise:

(a) does f depend on some small J ⊆ I?

(b) if it does, when is fJ continuous?

(c) if fJ is continuous, when does it extend to continuous fJ : XJ → Z?

(d) if fJ so extends, when does f extend to continuous f : XI → Z?

(e) if f depends on some J ⊆ I and f extends to continuous f : XI → Z, when does f also depend on J?

The authors offer answers (some complete, some partial) to some of these questions, together with relevant counterexamples.

Theorem 1. f has a continuous extension f : XI → Z that depends on J if and only if fJ is continuous and has a continuous extension fJ : XJ → Z.

Example 1. For ω ≤ k ≤ c there are a dense subset Y of [0, 1]k and f ∈ C(Y, [0, 1]) such that f depends on every nonempty J ⊆ k, there is no J ∈ [k] such that fJ is continuous, and f extends continuously over [0, 1]k.

Example 2. There are a Tychonoff space XI, dense Y ⊆ XI, f ∈ C(Y ), and J ∈ [I] such that f depends on J, πJ [Y ] is C-embedded in XJ , and f does not extend continuously over XI .


Product space; Dense subspace; Continuous factorization; Continuous extensions of maps

Full Text:



W. W. Comfort, A nonpseudocompact product space whose finite subproducts are pseu-docompact, Math. Annalen 170 (1967), 41-44. https://doi.org/10.1007/BF01362285

W. W. Comfort, I. Gotchev, and L. Recoder-Núñez, Dense C-embedded subspaces of products, Scientiae Mathematicae Japonicae 64, no. 3 (2006), 509-515.

W. W. Comfort and S. Negrepontis, The Theory of Ultrafilters, Die Grundlehren der mathematischen Wissenschaften in Einzeldarstellungen, volume 221 (Springer-Verlag, Berlin, 1974).

W. W. Comfort and S. Negrepontis, Chain Conditions in Topology, Cambridge Tracts in Mathematics, 79 (Cambridge University Press, Cambridge-New York, 1982). https://doi.org/10.1017/CBO9780511897337

H. Corson, Normality in subsets of product spaces, Amer. J. Math. 81 (1959), 785-796. https://doi.org/10.2307/2372929

R. Engelking, On functions defined on Cartesian products, Fund. Math. 59 (1966), 221-231. https://doi.org/10.4064/fm-59-2-221-231

R. Engelking, General Topology, Sigma Series in Pure Mathematics, 6 (Heldermann Verlag, Berlin. Revised ed.,1989).

L. Gillman and M. Jerison, Rings of Continuous Functions (Van Nostrand, Princeton, 1960). https://doi.org/10.1007/978-1-4615-7819-2

I. Glicksberg, Stone-Cech compactifications of products, Trans. Amer. Math. Soc. 90 (1959), 369-382. https://doi.org/10.2307/1993177

G. Gruenhage and P. J. Szepticki, Fr'echet-Urysohn for finite sets, II, Topology Appl. 154 (2007), 2856'u2872. https://doi.org/10.1016/j.topol.2005.11.021

R. Hodel, Cardinal functions I, In: Handbook of Set-Theoretic Topology (K. Kunen and J. E. Vaughan, eds.), pp. 1-61, North-Holland, Amsterdam, 1984. https://doi.org/10.1016/B978-0-444-86580-9.50004-5

M. Husek, Products as reflections, Comment. Math. Univ. Carolinae 13 (1972), 783-800.

M. Husek, Continuous mappings on subspaces of products, Symposia Mathematica, Istituto Nazionale di Alta Mathematica 17 (1976), 25-41.

M. Husek, Mappings from products, Topological structures II, In: Math. Centre Tracts, No. 115, pp. 131-145 (Math. Centrum, Amsterdam, 1979).

J. R. Isbell, Uniform spaces, Mathematical Surveys, vol. 12 (American Mathematical Society, Providence, R.I., 1964). https://doi.org/10.1090/surv/012

I. Juhász, Cardinal Functions in Topology-Ten Years Later, Math. Centre Tracts No. 123 (Math. Centrum, Amsterdam, 1980).

E. A. Michael, A quintuple quotient quest, General Topology and Appl. 2 (1972), 91-138. https://doi.org/10.1016/0016-660X(72)90040-2

A. Mishchenko, Several theorems on products of topological spaces, [In Russian], Fund. Math. 58 (1966), 259-284.

N. Noble, C-embedded subsets of products, Proc. Amer. Math. Soc. 31 (1972), 613-614. https://doi.org/10.2307/2037583

N. Noble and M. Ulmer, Factoring functions on Cartesian products, Trans. Amer. Math. Soc. 163 (1972), 329-339. https://doi.org/10.1090/S0002-9947-1972-0288721-2

K. A. Ross and A. H. Stone, Products of separable spaces, Amer. Math. Monthly 71 (1964), 398-403. https://doi.org/10.1080/00029890.1964.11992253

Milton Don Ulmer, Continuous Functions on Product Spaces, Ph.D. thesis, Wesleyan University, Middletown, Connecticut, USA, 1970.

M. Ulmer, C-embedded -spaces, Pacific J. Math. 46 (1973), 591-602. https://doi.org/10.2140/pjm.1973.46.591

Abstract Views

Metrics Loading ...

Metrics powered by PLOS ALM


Cited-By (articles included in Crossref)

This journal is a Crossref Cited-by Linking member. This list shows the references that citing the article automatically, if there are. For more information about the system please visit Crossref site

1. On C-embedded subspaces of weakly Lindelöf spaces
Mikhail Tkachenko
Topology and its Applications  vol: 302  first page: 107822  year: 2021  
doi: 10.1016/j.topol.2021.107822

Esta revista se publica bajo una licencia de Creative Commons Reconocimiento-NoComercial-SinObraDerivada 4.0 Internacional.

Universitat Politècnica de València

e-ISSN: 1989-4147   https://doi.org/10.4995/agt